Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 139, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 27, 2020, 2:11 PM EDT for Braxton County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2020, 2:11 PM EDT (18:11 UTC)
- Expired
- Aug 27, 2020, 2:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:10 AM EDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 27, 9:10 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 910 AM EDT Thu Aug 27 2020 .SYNOPSIS... Tropical moisture from the remnants of Marco and Laura today through Saturday. Cool high Sunday and Sunday night. Warm front pushes northward through the area Monday or Monday night. && .NEAR TERM /THROUGH TONIGHT/... As of 855 AM Thursday... Remnant tropical moisture from Marco continues to stream into the region. Increased morning PoPs with elevated showers popping up across central Ohio as well along the mountains of West Virginia at this hour. With very moist profiles, it won't take a whole lot of heating to get these initial elevated updrafts to transition to surface based along with formation of additional surface based convection by early this afternoon. While deep layer shear isn't especially strong once again today, 25-30KT, do have bit stronger low level shear than in previous days. Overall severe threat will be limited by a mainly multicellular storm mode, but given a discrete supercell, all hazards would be in play for this afternoon. With at least some potential training of storms expected across northeast West Virginia where 3hr flash flood guidance is generally less than 1.5 inches could see some isolated high water impacts as well. As of 215 AM Thursday... Deep mountain valley fog has formed across the area this morning, but most areas remain relatively fog free with an occasional puff of wind, and winds increasing to 10-15kts this morning just off the surface as indicated by radar. Still looking at a chance of showers forming today/this morning across higher terrain from increasing westerly flow. Showers and thunderstorms are expected yet again today, as a tropical airmass takes hold across the area, and multiple disturbances cross the region. PW values will increase across the area today, with values increasing to over 2 inches across the mid Ohio Valley region in particular. Heavy downpours are expected with any storm, and there is a small possibility a storm could become strong/organized, with a damaging wind threat due to increasing winds aloft/0-6km bulk shear on the order of 25 to 30 kts. At this point, based on flash flood guidance, which indicates a rough inch and a third to 2 inches in an hour for flooding, or an inch and a half to over 2 inches in 3 hours, will not issue a flash flood watch. However, today will likely prime the area for future watches after today, particularly as the remnants of Laura, and an upper trough, approach and move through the area. Isolated water issues are possible today particularly in areas that see repeated convection, and north central WV zones have the lowest flash flood guidance at this point. SPC has placed the CWA in a marginal risk for severe today. Some decrease in activity is expected late tonight, but showers and storms will ramp back up again towards the end of the period, particularly across the north. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... As of 250 AM Thursday... The remains of Laura will move into the area on Friday. With previous rainfall wetting the soil and precipitable water values exceeding 2 inches in places, there is a potential for flash flooding. Main threat seems to be from late Friday through Saturday afternoon, with the tropical moisture moving out Saturday afternoon. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 250 AM Thursday... A cold front will move through behind the remains of Laura late Saturday. A high pressure system builds in behind the front bringing dry and cooler weather for Sunday. While models have timing differences, they generally agree that a warm front will lift northward across the area on Monday or Monday night. This is followed by a cold front, but models differ considerably with this features timing and how far south it will push, possibly not even reaching the area. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... As of 620 AM Thursday... Fog in deeper mountain valleys will dissipate after 13Z. Otherwise, westerly winds will be on the increase today, becoming gusty with gusts in the teen to lower/mid 20 kts particularly after 16-18Z, becoming light after 00Z Friday. Showers and storms will also be on the increase after 15Z. Expect brief heavy rain/brief IFR conditions and gusty erratic winds in vicinity of storms. Some decrease in convective activity is expected after 00-02Z, but is expected to increase again towards the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection and associated restrictions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY L M M H H H M H H M H H PKB CONSISTENCY L H H H H H M M M H H H CKB CONSISTENCY M H H H H H M M M H H H AFTER 12Z FRIDAY... IFR in showers and thunderstorms possible Friday and Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/SL NEAR TERM...JP/SL SHORT TERM...RPY LONG TERM...RPY AVIATION...SL
Hazardous weather outlook, Aug 27, 4:02 AM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 402 AM EDT Thu Aug 27 2020 KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039- 040-519>526-280815- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms this afternoon and evening with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms Friday afternoon and evening with damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-516-280815- Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms Saturday afternoon and evening with damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-WVZ005-013-024>026-515-517-518-280815- Lawrence KY-Wayne-Lincoln-Mingo-Logan-Boone-Northwest Raleigh- Northwest Fayette-Southeast Fayette- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms this afternoon and evening with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 27, 2:01 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Charleston WV 201 PM EDT Thu Aug 27 2020 WVZ028-029-271830- Gilmer-Braxton- 201 PM EDT Thu Aug 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER AND NORTHEASTERN BRAXTON COUNTIES... At 201 PM EDT, a strong thunderstorm was located near Cedar Creek State Park, or 8 miles south of Glenville, moving southeast at 25 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Burnsville, Exchange, Heaters and Cedarville. This includes Interstate 79 between mile markers 70 and 78. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3884 8093 3890 8082 3882 8051 3868 8076 TIME...MOT...LOC 1801Z 310DEG 20KT 3881 8083 HART
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:32 PM EDT | Flash Flood Warning | RLX | Calhoun, Gilmer, Wirt | 6 hr |
| Aug 27, 2:01 PM EDT | Special Weather Statement | RLX | Braxton | 29 min |
| Aug 27, 2:20 PM EDT | Special Weather Statement | RLX | Braxton | 25 min |
| Aug 27, 2:53 PM EDT | Special Weather Statement | RLX | Braxton | 37 min |
| Aug 27, 3:02 PM EDT | Special Weather Statement | RLX | Clay, Roane | 28 min |
| Aug 27, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas, Webster | 50 min |
| Aug 27, 3:35 PM EDT | Special Weather Statement | RLX | Clay | 25 min |
| Aug 27, 3:57 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 27, 4:29 PM EDT | Special Weather Statement | RLX | Nicholas | 31 min |
| Aug 27, 4:47 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 28 min |
| Aug 27, 5:10 PM EDT | Special Weather Statement | RLX | Braxton, Calhoun | 35 min |
| Aug 27, 5:27 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 27, 5:35 PM EDT | Flash Flood Warning | RLX | Braxton, Clay, Nicholas, Webster | 5 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.